DEAR DR. ROACH: About five years ago, I came down with essential tremor. I have tried many medicines. Currently, I'm taking propranolol and primidone, but nothing seems to help. The only thing that stops the shaking is a glass of wine. I have inquired about a laser procedure, but I found out that it's risky. An MRI was normal. I am 82 and in excellent health. I would like to know if there is anything new to help me. — J.M.
ANSWER: A lot of people have essential tremor — 5 percent of people worldwide. It causes a noticeable tremor, usually of the hands and arms, but also may affect the head or other body parts. The severity is variable. Some people will be annoyed by symptoms, while others have real difficulty eating or writing. An expert sometimes is needed to confirm the diagnosis, as it can appear to be similar to Parkinson's disease or other neurological conditions. However, improvement with alcohol is suggestive of essential tremor. Unfortunately, alcohol is not a good long-term treatment, as people build tolerance.
Propranolol is a beta blocker, and primidone is an anti-epilepsy drug. They are the most common pharmacologic treatments for essential tremor. You probably have tried gabapentin and topiramate, two other anti-epilepsy drugs that work for some people but may have significant side effects.
My first patient to go through ultrasound treatment for essential tremor did so a few months ago. This uses many focused ultrasound beams to heat an area of the brain called the thalamus, destroying the cells responsible for the tremor. This procedure is effective for most people, but it can have side effects, including weakness, gait disturbance and numbness. It is not clear how long the relief will last. It is an option for people whose symptoms are significantly interfering with their quality of life and who have not gotten good relief from medications. Medicare is starting to approve payment for the procedure, but it is not yet covered by most insurances. You can read more about ultrasound treatment for essential tremor at http://bit.ly/2FPFlf9.
DEAR DR. ROACH: On three separate occasions, I experienced a very audible high-pitched sound in my left ear, and immediately, without other warning, fell to the floor. One time I injured myself enough to require treatment from the emergency room. These happen without warning. Do you have any insight on the sounds and the falls that follow? — R.C.
ANSWER: Two concerns come immediately to mind; one is serious, the other not. The first is a simple faint, also called "vasovagal syncope." Occasionally a faint is preceded by a loud rushing sound, although it usually is experienced in both ears. It's a warning sign to sit down immediately — that often can prevent the faint from happening. However, nearly everybody with a faint has some lightheadedness, so I am not 100 percent sure of this possibility.
The second possibility is both rarer and more concerning. The blood vessels in the back of the skull can be compressed or made abnormal due to tumors, abnormalities in the bone and aneurisms. Some of these can be associated with sudden loss of consciousness, often with no warning. This deserves an immediate evaluation from your regular doctor or a neurologist, perhaps even an MRI scan.